Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 105, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 12, 2002, 3:34 PM CDT for Madison County, Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2002, 3:34 PM CDT (20:34 UTC)
- Expired
- Jun 12, 2002, 4:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Madison County, IA
The radar
The Des Moines radar (KDMX), 58 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 4:25 PM CDT | Hail 0.88 | Truro, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2034 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- -0.5
- Supercell composite
- -2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 122034 SVRDSM IAC121-122115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 333 PM CDT WED JUN 12 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN MADISON COUNTY IN SOUTH CENTRAL IOWA * UNTIL 415 PM CDT * AT 329 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES EAST OF MACKSBURG...OR ABOUT 35 MILES SOUTHWEST OF DES MOINES...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... JUST SOUTH OF WINTERSET AROUND 340 PM... NEAR EAST PERU AROUND 345 PM AND NEAR TRURO AROUND 355 PM. HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH ARE LIKELY IN THE WARNED AREA. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4134 9424 4118 9423 4118 9381 4136 9382 JUNGBLUTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:30 AM CDT, 13 hours 4 minutes earlier.
Area forecast discussion, Jun 12, 2:30 AM CDT, 13 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 230 AM CDT WED JUN 12 2002 UPR LOW OVR SRN CANADA FCST TO MOVE SE THRU 48 HOURS. WATER VAPOR IMAGERY SHOWS VORT MAX OVR MONTANA ATTM WHICH BOTH ETA/AVN HAVE IN VCNTY. VORT AND S/WV APPEAR STRONG ENOUGH TO START THE UPR LOW/S SE MOTION TODAY. S/WV MOVG AROUND SOUTH SIDE OF UPR LOW SHOULD INCREASE WINDS ALOFT OVER IA INCREASING DEEP LAYER SHEAR PROFILE. S/WV SHOULD ALSO PROVIDE SE PUSH TO REINFORCING FRONT NW OF IA. THIS SHOULD STRENGTHEN BOUNDARY OVER CWA ATTM THIS EVENING AND THEN PUSH SE OF THE AREA BY 12Z THURSDAY. AIRMASS OVER IA UNSTABLE ATTM WHICH WILL ONLY BECOME INCREASINGLY UNSTABLE TODAY. SHOULD HAVE PLENTY OF SUNSHINE TODAY (AT LEAST PC) SO HEATING SHOULD NOT BE AN ISSUE. WILL ADD POPS THIS AFTERNOON FOR THUNDERSTORMS WITH HIGHEST POPS NEAR STNRY BNDRY. EXPECT TSTMS TO CONT THIS EVENING THEN MOVE EAST FAIRLY QUICKLY GIVEN INCREASING MID LEVEL FLOW. SPEED SHEAR ALOFT SUPPORTIVE OF LINEAR TYPE STORMS SO SVR WINDS APPEAR TO BE BIGGEST SVR RISK. TEMPS TODAY SHOULD BE ABOVE GUIDANCE VALUES GIVEN CURRENT TEMPS AND TUESDAY HI TEMPS. WILL KEEP CURRENT FCST TREND OF COOLER AND DRIER BEYOND TONIGHT. MAY BE SCT INSTABILITY TYPE SHOWERS OR THUNDERSTORMS NRN ZONES THURSDAY. GUIDANCE TEMPS LOOK REASONABLE IN OUT PDS GIVE STRENGTH OF SFC HIGH BLDG SE ACRS CENTRAL US. NO CHANGES PLANNED TO DAY 4 OR BEYOND. .DSM...NONE JOHNSON
In the hours before
Special weather statement, Jun 12, 1:08 PM CDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 108 PM CDT WED JUN 12 2002 .A STATIONARY FRONT WILL REMAIN IN PLACE FROM SOUTHWEST IOWA INTO NORTHEAST IOWA TODAY...BEFORE MOVING EAST OF THE STATE OVERNIGHT. MOISTURE AND INSTABILITY ARE IN PLACE ACROSS THE STATE...FAVORING THUNDERSTORM DEVELOPMENT...BUT SURFACE WINDS ARE LIGHT. MEANWHILE...THUNDERSTORMS WERE DEVELOPING OVER NEBRASKA DURING THE EARLY AFTERNOON. THESE STORMS ARE LIKELY TO EXPAND AND MOVE INTO IOWA LATER THIS AFTERNOON AND EVENING...CARRIED EAST BY MODERATE WINDS ALOFT. ADDITIONAL STORMS COULD BREAK OUT ACROSS THE SOUTHERN TWO THIRDS OF IOWA...FROM MID AFTERNOON ON. SEVERE THUNDERSTORM WATCHES MAY BE ISSUED ACROSS ADDITIONAL PORTIONS OF CENTRAL IOWA LATER THIS AFTERNOON AND EVENING. SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. IAZ004>007-015>017-023>026-033>036-044>047-057-058-131100- AUDUBON-BOONE-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN- GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO- POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT- INCLUDING THE CITIES OF...ALGONA...BOONE...CARROLL...DENISON... ESTHERVILLE...FORT DODGE...MASON CITY AND WEBSTER CITY 903 AM CDT WED JUN 12 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO NONE DAMAGING WINDS (58+ MPH) MODERATE THIS AFTERNOON AND EVENING LARGE HAIL (3/4+) LOW THIS AFTERNOON AND EVENING FLASH FLOODING LOW THIS AFTERNOON AND EVENING * SPOTTER ACTIVATION OUTLOOK TODAY... LOW AFTER 3PM TONIGHT... LOW UNTIL 10PM THURSDAY... NOT EXPECTED IAZ027-028-037>039-048>050-059>062-070>075-081>086-092>097-131100- ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BREMER-BUTLER-CASS-CLARKE-DALLAS- DAVIS-DECATUR-GRUNDY-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION- MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION- WAPELLO-WARREN-WAYNE- INCLUDING THE CITIES OF...AMES...ATLANTIC...CENTERVILLE...CHARITON... CRESTON...DES MOINES...GRINNELL...INDIANOLA...IOWA FALLS... KNOXVILLE...LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA... PELLA...PERRY...WATERLOO AND WAVERLY 903 AM CDT WED JUN 12 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO NONE DAMAGING WINDS (58+ MPH) MODERATE THIS AFTERNOON AND TONIGHT LARGE HAIL (3/4+) LOW THIS AFTERNOON AND TONIGHT FLASH FLOODING LOW THIS AFTERNOON AND TONIGHT * SPOTTER ACTIVATION OUTLOOK TODAY... LOW AFTER 3PM TONIGHT... LOW UNTIL MIDNIGHT THURSDAY... NOT EXPECTED JUNGBLUTH ------------------------------------------------------------------- FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).
Special weather statement, Jun 12, 3:18 PM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 318 PM CDT WED JUN 12 2002 .A WEAK FRONTAL BOUNDARY IN SOUTHERN IOWA WILL FOCUS THUNDERSTORM DEVELOPMENT OVER THE NEXT FEW HOURS. A VERY UNSTABLE ENVIRONMENT AND STRONG WINDS ALOFT ARE SUFFICIENT TO SUSTAIN STRONG TO SEVERE THUNDERSTORMS. DAMAGING WINDS AND HAIL ARE THE PRIMARY THREATS...BUT AN ISOLATED BRIEF TORNADO CANNOT BE RULED OUT. OTHER STORMS IN EASTERN NEBRASKA WILL MOVE INTO WESTERN AND CENTRAL IOWA THIS EVENING. SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. IAZ004>007-015>017-023>026-033>036-044>047-057-058-131100- AUDUBON-BOONE-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN- GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO- POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT- INCLUDING THE CITIES OF...ALGONA...BOONE...CARROLL...DENISON... ESTHERVILLE...FORT DODGE...MASON CITY AND WEBSTER CITY 318 PM CDT WED JUN 12 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO LOW DAMAGING WINDS (58+ MPH) MODERATE THIS AFTERNOON AND EVENING LARGE HAIL (3/4+) LOW THIS AFTERNOON AND EVENING FLASH FLOODING LOW THIS AFTERNOON AND EVENING * SPOTTER ACTIVATION OUTLOOK TODAY... LOW AFTER 5 PM TONIGHT... LOW UNTIL MIDNIGHT THURSDAY... NOT EXPECTED IAZ027-028-037>039-048>050-059>062-070>075-081>086-092>097-131100- ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BREMER-BUTLER-CASS-CLARKE-DALLAS- DAVIS-DECATUR-GRUNDY-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION- MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION- WAPELLO-WARREN-WAYNE- INCLUDING THE CITIES OF...AMES...ATLANTIC...CENTERVILLE...CHARITON... CRESTON...DES MOINES...GRINNELL...INDIANOLA...IOWA FALLS... KNOXVILLE...LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA... PELLA...PERRY...WATERLOO AND WAVERLY 318 PM CDT WED JUN 12 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO LOW DAMAGING WINDS (58+ MPH) MODERATE THIS AFTERNOON AND TONIGHT LARGE HAIL (3/4+) LOW THIS AFTERNOON AND TONIGHT FLASH FLOODING LOW THIS AFTERNOON AND TONIGHT * SPOTTER ACTIVATION OUTLOOK TODAY... LOW REST OF THIS AFTERNOON TONIGHT... LOW THROUGH MIDNIGHT THURSDAY... NOT EXPECTED KULA ------------------------------------------------------------------- FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 4:15 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison | 45 min |
| Jun 12, 4:29 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 31 min |
| Jun 12, 4:58 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 32 min |
| Jun 12, 5:13 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 47 min |
| Jun 12, 5:50 PM CDT | Flash Flood Warning | DMX | Polk | 6 hr |
| Jun 12, 5:50 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 40 min |
| Jun 12, 5:54 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 36 min |
| Jun 12, 6:14 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 31 min |
| Jun 12, 6:35 PM CDT | Flash Flood Warning | DMX | Dallas | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.